Codeine: very rare risk of side-effects in breastfed babies
- Medicines and Healthcare products Regulatory Agency
- 1 November 2007
- Therapeutic area:
- Obstetrics, gynaecology and fertility, Paediatrics and neonatology, and Pain management and palliation
Breastfed babies might very rarely develop side-effects due to the presence of morphine in breast milk.
Article date: November 2007
Codeine is a widely used analgesic for mild to moderate pain. Codeine is a prodrug, and requires the cytochrome P450 enzyme CYP2D6 for conversion to the active component morphine. Thus, a patient who is deficient in this enzyme will obtain no analgesic effect from codeine. Conversely, some patients have more than two copies of the gene for this enzyme and are ultra-rapid metabolisers. These patients are more likely to have side-effects than extensive metabolisers because they convert codeine to morphine more quickly or in greater quantities.
A Canadian case report1 described a breastfed neonate who died from morphine poisoning associated with maternal codeine used for episiotomy pain. The mother was an ultra-rapid codeine metaboliser as a result of CYP2D6 polymorphisms.
Some breastfed babies might develop side-effects due to the presence of morphine in breast milk. However, in the UK, only 1–2% of people are CYP2D6 ultra-rapid metabolisers and only the breastfed babies of these mothers may be more prone to these adverse effects. Therefore, most mothers should be able to use codeine-containing analgesics safely during breastfeeding without any side-effects in their baby. If a breastfeeding mother has side-effects associated with codeine use, extra vigilance should be exercised with close observation for these or other side-effects in the baby.
Advice for healthcare professionals:
- All patients should be advised about the typical side-effects of opioids because most patients are not aware of their CYP2D6 status
- If any symptoms of opioid toxicity develop in the mother or baby (eg, nausea, vomiting, lack of appetite, and somnolence, with symptoms of circulatory and respiratory depression in severe cases) patients should stop taking all codeine-containing medicines, and alternative analgesics should be prescribed. In severe cases, naloxone may be appropriate to reverse the effects
- These side-effects are very rare and most women will be able to use medicines that contain codeine to obtain adequate analgesia when needed after labour without any problems for them or their baby
Article citation: Drug Safety Update November 2007, vol 1 issue 4: 6.
Koren G, et al. Lancet 2006; 368: 704 ↩
Published: 1 November 2007